Autonomic Dysreflexia Isn't Pretty - Part II

According to health link British Columbia, "Autonomic dysreflexia is a syndrome in which there is a sudden onset of excessively high blood pressure. It is more common in people with spinal cord injuries. ... Be prepared to call your spinal cord injury therapist or 911 ... if you ... [have] the symptoms of autonomic dysreflexia. If you or a caregiver cannot treat it promptly and correctly, it may lead to seizures, stroke, and even death."

Symptoms of autonomic dysreflexia vary but many experience pounding headaches, sweating, nausea, and a feeling of "fight or flight." For me personally, I can feel the episodes coming on. It's uncomfortable to be in a public setting during an episode. I sweat profusely and literally see sweat dripping down my arms like I just finished a difficult workout. For a while, I actually traveled with a back-up shirt so I could change my clothing.


While at the hospital (and for the following months), I experienced an AD symptom at least once a day. The majority of them were between 1-2 p.m. While still living in the hospital full-time, I had an episode on the physical therapy floor in front of every body (I'm talking over 100 people). It was embarrassing as I sat on the floor crying, sweating, and drawing attention. When my blood pressure got to 210/160, the physical therapist immediately paged the attending PM&R physician. It was the first time they had actively seen me in an episode.

In order to treat AD, the physicians immediately ordered atenolol twice daily. Atenolol is a beta blocker (used to lower blood pressure). Prior to Guillain-Barre Syndrome, I had perfectly healthy blood pressure so this was an entirely new avenue for me.


For the following 11 months, I took atenolol twice daily. I started taking 50 mg twice daily and after 4 months, the AD episodes became less frequent. As a result, my doctor dropped my dosage to 25 mg twice daily. Many people can take the medication once daily but we tried that and noticed I felt miserable unless I was taking doses every 12 hours. Another difficult consideration was when to completely eliminiate the atenolol. For me personally, I started experiencing symptoms of LOW blood pressure which was a sign that it was time to let my body handle the AD on its own.

Those with low blood pressure often experience: lightheadedness, fainting, blurred vision, nause, and fatigue. At first, I noticed that when I stood up too quickly I nearly passed out. Then I noticed I felt weak whenever I exerted myself in any out of the ordinary way (walking long distances, raising my heart rate etc). I specifically remember going outside one morning while my children ran around around wanting me to play with them. I felt so lightheaded and sick that I couldn't do anything but lie on the couch. I knew at that time the pros vs. cons of discontinuing the medication were apparent. I still struggle with autonomic dysreflexia but am able to use certain tips I've learned through the years without the aid of medication. This doesn't mean that I don't still have autonomic dysreflexia episodes but for the most part they are not as severe as before and they are certainly less frequent.


Image found on Pinterest without direct link but Nursing Consultant page on bottom for credit.


Autonomic dysreflexia won't be something that goes away for most patients and the most frustrating part, for me, has been the system of figuring out the AD game. Fortunately, I've become really damn good at it and will explain an AD life without medication in Part III.